Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 18, NWS Elko, NV

October 8, 2019Elko County, Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Oct 8, 2019, 1:31 PM PDT for Elko County, Nye County, White Pine County, Nevada. It took effect at Oct 9, 2019, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2019, 1:31 PM PDT (20:31 UTC)
In effect from
Oct 9, 2019, 11:00 AM PDT
Expired
Oct 9, 2019, 7:51 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 169 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2807 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS75 KLKN 082031
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
131 PM PDT Tue Oct 8 2019

NVZ031-033>035-039>041-090445-
/O.NEW.KLKN.WI.Y.0018.191009T1800Z-191010T0300Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, 
Harrison Pass, Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Wells, Ruby Valley, Pequop Summit, 
Tonopah, Round Mountain, Duckwater, and Currant Summit
131 PM PDT Tue Oct 8 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT WEDNESDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Elko County, Southeastern Elko County, Ruby 
  Mountains/East Humboldt Range, White Pine County, South 
  Central Elko County, Northwestern Nye County and Northeastern 
  Nye County.

* WHEN...From 11 AM to 8 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong crosswinds are expected which could make travel
  hazardous, especially along east and west routes. Areas of
  blowing dust could reduce visibility in some locations along and
  south of US-50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
3 follow-up statements
277 
WWUS75 KLKN 090943
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
243 AM PDT Wed Oct 9 2019

NVZ031-033>035-039>041-091745-
/O.CON.KLKN.WI.Y.0018.191009T1800Z-191010T0300Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, 
Harrison Pass, Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Wells, Ruby Valley, Pequop Summit, 
Tonopah, Round Mountain, Duckwater, and Currant Summit
243 AM PDT Wed Oct 9 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Elko County, Southeastern Elko County, White 
  Pine County, Ruby Mountains/East Humboldt Range, South Central 
  Elko County, Northwestern Nye County and Northeastern Nye 
  County.

* WHEN...From 11 AM this morning to 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Strong crosswinds are expected which could make travel 
  hazardous, especially along east and west routes. Areas of 
  blowing dust could reduce visibility in some locations along and
  south of US-50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
886 
WWUS75 KLKN 091935
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1235 PM PDT Wed Oct 9 2019

NVZ031-033>035-039>041-100300-
/O.CON.KLKN.WI.Y.0018.000000T0000Z-191010T0300Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, 
Harrison Pass, Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Wells, Ruby Valley, Pequop Summit, 
Tonopah, Round Mountain, Duckwater, and Currant Summit
1235 PM PDT Wed Oct 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Elko County, Southeastern Elko County, White 
  Pine County, Ruby Mountains/East Humboldt Range, South Central 
  Elko County, Northwestern Nye County and Northeastern Nye 
  County.

* WHEN...Through 8 PM PDT (9 pm MDT) Wednesday evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Strong crosswinds are expected which could make travel 
  hazardous, especially along east and west routes. Areas of 
  blowing dust could reduce visibility in some locations along 
  and south of US- 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
487 
WWUS75 KLKN 100251
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
751 PM PDT Wed Oct 9 2019

NVZ031-033>035-039>041-100400-
/O.CAN.KLKN.WI.Y.0018.000000T0000Z-191010T0300Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, 
Harrison Pass, Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Wells, Ruby Valley, Pequop Summit, 
Tonopah, Round Mountain, Duckwater, and Currant Summit
751 PM PDT Wed Oct 9 2019

...WIND ADVISORY IS CANCELLED...

Winds behind a cold front continue to subside across the state and
have fallen below advisory levels. Therefore, the wind advisory
has been cancelled.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Oct 8, 3:45 AM PDT, 9 hours 46 minutes earlier.

Area forecast discussion, Oct 8, 3:45 AM PDT, 9 hours 46 minutes before
Area Forecast Discussion
National Weather Service Elko NV
345 AM PDT Tue Oct 8 2019

.SYNOPSIS...Warm today with breezy westerly winds. Much colder
on Wednesday with breezy to locally windy conditions. Wednesday
night temperatures lower into the teens to low 20s for most valley
locations. Dry Thursday on through the weekend. Warming over the
latter half of the week, with near normal temperatures by
Saturday.

&&

.SHORT TERM...Today through Wednesday. Warm and dry again today
with most valley locations reaching the mid 70s. Winds will be a
little stronger today, and generally out of the west at 10 to 20
mph gusting 25-30 mph. A cold front drops through northern and
central NV tonight into Wednesday bringing much colder air along
with stronger northwesterly winds. Not much precipitation
associated with the cold front, however portions of northeastern
NV may see some light snow showers late tonight into Wednesday.
Main concern with the cold front will be the gusty northwesterly
winds which may reach advisory levels. Cold northerly flow aloft
on Wednesday with high temperatures cooling by 25-30 degrees from
todays above normal 70s. Most valley locations across northern NV
will be stuck with mid to upper 40s for highs on Wednesday.
Slightly warmer across central NV on Wednesday, but still 10 to 15
degrees below normal.

.LONG TERM...Wednesday night through Monday. A unseasonably cold
and very dry air mass will be settling into the state behind
northerly flow Wednesday night into Thursday morning. Temperatures
should plummet into the lower teens in valleys across
northeastern Nevada as surface dewpoints fall into the single
digits under clearing skies. Temperatures will be very cool
Thursday with highs generally in the 40s across the area,
approaching record low-highs in some cases. Another cold night is
expected Thursday night before a warming trend begins Friday
lasting through early next week with dry conditions persisting.
Winds will subside considerably Wednesday night into Thursday
night with lighter winds persisting through the weekend.

&&

.AVIATION...Mild fall weather and VFR conditions will continue
through this Tuesday afternoon though breezy to windy conditions
will develop ahead of a strong cold front as the day unfolds.
Southwest to west winds will gust into the 22 to 32 knot range
especially at KEKO. The front will sweep southeastward across
northern and central Nevada Tuesday evening through Wednesday
morning producing gusty winds and a few light rain to snow showers
mainly in the mountains of eastern Humboldt and Elko counties.
Breezy and colder conditions will follow with clearing skies
Wednesday afternoon and evening.

&&

.FIRE WEATHER...Warm and dry again today, with breezy westerly
winds in most locations this afternoon. A cold front drops
through NV tonight into Wednesday bringing much colder air along
with stronger northwesterly winds. Not much precipitation
associated with the cold front, however portions of northeastern
NV may see some light snow showers late tonight into Wednesday.
Main concern with the cold front will be the gusty northwesterly
winds. However with fuels non-critical in all zones at this time,
no headline products will be issued.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/93/95/96

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.